Wyoming, 2011High Wind in Wyoming, February 11 to 13, 2011
February 11 to 13, 2011 · NWS RIW · 6 events in 4 counties and zones
A tight pressure gradient coupled with a favorable jet to produce high wind across the Green Mountains and Rattlesnake Hills and the Casper area. Gusts of 72 and 76 mph were recorded in the Rattlesnake Hills, while gusts in Casper topped 60 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient coupled with a favorable jet to produce high wind across the Green Mountains and Rattlesnake Hills and the Casper area. Gusts of 72 and 76 mph were recorded in the Rattlesnake Hills, while gusts in Casper topped 60 mph. Mountain wave activity further enhanced the wind in and lee of the Absaroka Range in Northern Wyoming. A 122 mph gust was recorded in the Clark area and a gust of 94 mph was recorded along Chief Joseph Highway. The wind caused roof damage to a few buildings, blew part of a grain silo onto a highway, toppled power lines, and blew over several mailboxes around Clark and Cody.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 2:52 PM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Feb 11, 2:52 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MST FRI FEB 11 2011
UPDATED AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH MONDAY
VERY WINDY PATTERN SHAPING UP AS RIDGE OVER THE EASTERN PACIFIC
SHIFTS INLAND...WITH A STRONG 150+KT JET MOVING INLAND ALONG THE
SOUTHERN BC COAST. THE JET WILL CREST THE RIDGE NOSING INTO WYOMING
OVERNIGHT INCREASING THE FLOW AND TIGHTENING THE GRADIENT AS IT
DOES. SURFACE WIND SPEEDS INCREASE SIGNIFICANTLY TONIGHT IN THE
USUAL PLACES...BUT ESPECIALLY OVER THE ABSAROKAS/CODY
FOOTHILLS/GREEN MOUNTAINS/AND LOWER ELEVATIONS OF NATRONA COUNTY.
WITH THE INITIAL NOSE OF THE JET COMING THROUGH...EXPECT HIGH WINDS
IN THE ABSAROKAS AND CODY FOOTHILLS FROM JUST AFTER MIDNIGHT THROUGH
MID/LATE MORNING. THERE IS ALSO POTENTIAL FOR THE GREEN MOUNTAINS
AND NATRONA COUNTY AS WELL...THOUGH NOT UNTIL AROUND 6 AM AS THE JET
NOSES DOWN THERE. ALSO...THE FLOW TAKES A LITTLE MORE TIME TO BACK
THERE. WILL SEE A LULL IN BOTH AREAS LATE SATURDAY MORNING AND
AFTERNOON AS THE INITIAL JET SHIFTS EAST. THE NEXT JET...MORE WEST
TO EAST ORIENTED...MOVES INLAND SATURDAY AFTERNOON AND EVENING
ACROSS THE US/CAN BORDER...REALLY TIGHTENING THE GRADIENT ACROSS
WYOMING. H7 WINDS OF 40 TO 65 KTS...PER NAM12...WILL INCREASE THE
WINDS AND KEEP THEM GOING SATURDAY NIGHT THROUGH MID DAY SUNDAY.
THERE IS GOOD POTENTIAL FOR MOUNTAIN WAVE ACTIVITY SATURDAY
NIGHT...PEAKING AROUND MIDNIGHT AS THE BEST MOUNTAIN TOP INVERSION
AND ISENTROPIC FOLDING OCCURS THEN. SO THOSE FAVORED AREAS AROUND
CLARK AS WELL AS THOSE ADJACENT TO CARTER AND CEDAR MOUNTAINS COULD
SEE SOME WAVE BREAKING. THE JET SHIFTS EAST BY SUNDAY AFTERNOON
WITH THE GRADIENT SLACKING QUICKLY BY EARLY EVENING. WILL GO AHEAD
AND UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THE ABSAROKAS AND
CODY FOOTHILLS...WHICH STARTS AT MIDNIGHT TONIGHT AND CONTINUES
THROUGH NOON SUNDAY. WILL MENTION THE LULL EXPECTED LATE SAT
MORNING AND AFTERNOON. WILL LET THE WATCH RIDE FOR THE GREENS AND
NATRONA COUNTY...WHICH IS IN EFFECT FROM 6 AM SATURDAY THROUGH NOON
SUNDAY. THE REST OF THE AREA WILL BE QUITE WINDY AS WELL. EAST
SLOPES OF THE BIGHORNS...WINDS AND THE UPPER WIND RIVER BASIN COULD
COME CLOSE TO HIGH WIND...AND WILL NEED TO BE WATCHED. ISENTROPIC
LIFT WILL BRING THE CHANCE OF LIGHT SNOW TO THE NORTHWEST MOUNTAINS
TONIGHT AND AGAIN SATURDAY NIGHT. LIGHT SNOW IS POSSIBLE SUNDAY AS
THE JET MOVES THROUGH SUNDAY. HOWEVER...IT IS QUITE DRY...SO DONT
EXPECT MUCH ACCUMULATION. IT WILL BE MILD THE NEXT FEW DAYS WITH
MOST AREAS IN THE 30S AND 40S...AND EVEN SOME LOWER 50S. RIDGE
ACROSS THE ROCKIES MONDAY WITH WINDS INCREASING. THE MILD TEMPS
CONTINUE.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
UNSEASONABLY MILD WEATHER TO PREVAIL OVER MUCH OF THE AREA THROUGH
MID-WEEK WITH INCREASING CHANCES OF MOUNTAIN SNOW AND VALLEY
RAIN/SNOW ACROSS THE WEST TUESDAY AND WEDNESDAY. SLOWER PROGRESSION
OF COLD FRONT EXPECTED LATE IN THE WEEK WITH PACIFIC COLD FRONT NOW
EXPECTED THROUGH AREA THURSDAY NIGHT...ALONG WITH CHANCES OF RAIN
AND SNOW SHOWERS AND COOLER TEMPERATURES SPREADING EAST OF THE
DIVIDE THURSDAY NIGHT AND FRIDAY.
MEDIUM-RANGE GLOBAL MODELS SHOW INCREASING SPREAD THROUGH THIS
PERIOD WITH GFS ON FAST END OF GUIDANCE WITH SHORTWAVES BREAKING
DOWN UPPER RIDGE OVER ROCKIES ALONG WITH MAIN PACIFIC TROUGH GETTING
KICKED INLAND ACROSS THE ROCKIES. ECMWF ON THE SLOW END OF GUIDANCE
AND TRENDING SLOWER WITH ITS SOLUTION PREFERRED THROUGH THE PERIOD.
LATEST ECMWF GUIDANCE IS 12-18 HOURS SLOWER THAN 24 HOURS AGO WITH
PACIFIC FRONTAL PASSAGE TIMED FOR THURSDAY NIGHT. THUS...MAIN
CHANGES TO FORECAST TONIGHT INVOLVE WARMING TEMPERATURES UP IN
PREFRONTAL SW FLOW THURSDAY AND DELAYING COOL DOWN UNTIL FRIDAY.
BEFOREHAND...UPPER TROUGH SHARPENS ACROSS EASTERN PACIFIC MONDAY AND
BEGINS TO EJECT A SERIES OF SUCCESSIVELY STRONG SHORTWAVES UP
BACKSIDE OF DOWNSTREAM RIDGE. FIRST SHORTWAVE WILL STAY WELL NORTH
OF THE AREA MONDAY WITH A DRY WARM AIRMASS PREVAILING OVER THE
AREA. SECOND SHORTWAVE WILL BRING SOME MOISTURE AND CHANCES OF
PRECIPITATION INTO THE NORTHWEST TUESDAY AND BREEZY TO WINDY
CONDITIONS EAST OF THE DIVIDE. UPPER RIDGE REBUILDS SOMEWHAT OVER
AREA WEDNESDAY WITH UPPER TROUGH GETTING KICKED INLAND THURSDAY AND
ACROSS ROCKIES THURSDAY NIGHT.
&&
.AVIATION...
VFR CONDITIONS WILL OCCUR TONIGHT OVER MOST OF THE REGION. WINDY
CONDITIONS WILL CONTINUE AT KCOD...KCPR AND KRKS WITH POSSIBLE
MOUNTAIN WAVE ACTION DEVELOPING ALONG THE ABSAROKAS OVERNIGHT.
OTHERWISE VERY STRONG WINDS EXPECTED TO DEVELOP AT RIDGE TOP ALONG
MOUNTAIN RANGES AND FROM THE KRKS TO KCPR CORRIDOR BEGINNING THIS
EVENING AND PEAKING ON SATURDAY NIGHT INTO SUNDAY. LLWS COULD
ALSO BE AN ISSUE IN MOST BASINS BEFORE INVERSIONS BREAK. WIND
DIRECTIONS WILL BE DIFFICULT TO PIN DOWN IN THE WIND RIVER
BASIN...STRONG NW WINDS WILL BLOW DOWN VALLEY THROUGH DUBOIS WHILE
STRONG WESTERLIES WILL FLOW THROUGH THE WIND RIVER RANGE WHILE
SW WINDS WILL BLOW ALONG THE RED DESERT...WHICH COULD WRAP AROUND
THE WIND RIVER MTS AND FORCE SOUTHERLY WINDS OVER KRIW...WILL MOST
CERTAINLY BE A TURBULENT DAY FOR AVIATION.
&&
.FIRE WEATHER...
IT WILL BE VERY WINDY ACROSS WESTERN AND CENTRAL WYOMING OVER THE
WEEKEND. STRONG WINDS ARE EXPECTED IN THE ABSAROKAS AND CODY
FOOTHILLS...WITH POTENTIAL IN THE GREENS AND RATTLESNAKES AS WELL AS
THE LOWER ELEVATIONS OF NATRONA COUNTY. IT WILL BE MOSTLY DRY WITH
ONLY A CHANCE OF LIGHT SNOW IN THE NORTHWEST TONIGHT...AND SATURDAY
NIGHT AND SUNDAY. EXPECT THE WARMING TREND TO CONTINUE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT THROUGH NOON MST SUNDAY
WYZ002-003.
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING
WYZ019-020.
&&
SHORT TERM...TWB
LONG TERM...AEM
AVIATION...ALLEN
FIRE WEATHER...TWB
Hazardous weather outlook, Feb 11, 3:09 PM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MST FRI FEB 11 2011
WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
309 PM MST FRI FEB 11 2011
...HIGH WIND WARNING FOR THE ABSAROKAS AND CODY FOOTHILLS AND FROM
EARLY SATURDAY THROUGH MIDDAY SUNDAY...
...HIGH WIND WATCH FOR PARTS OF CENTRAL WYOMING FROM EARLY SATURDAY
THROUGH MIDDAY SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS ARE EXPECTED TO DEVELOP OVER THE ABSAROKA MOUNTAINS AND
THE CODY FOOTHILLS AROUND MIDNIGHT. WEST WINDS OF 45 TO 55 MPH
WITH GUSTS TO 80 MPH IN THE MOUNTAINS...WITH 35 TO 45
MPH WITH GUSTS TO 60 MPH ARE EXPECTED. PLEASE CHECK THE LATEST
HIGH WIND WARNING FOR UPDATES...CYSNPWRIW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A BRIEF LULL IN THE WINDS ARE EXPECTED LATE SATURDAY MORNING AND
AFTERNOON...BEFORE RESUMING SUNDAY NIGHT THROUGH MID DAY SUNDAY...
POSSIBLY STRONGER. THOSE TRAVELING IN THESE AREAS WILL ENCOUNTER
STRONG CROSS WINDS...ESPECIALLY ON 120 AND OVER CHIEF JOSEPH PASS.
ALSO...HIGH WINDS MAY DEVELOP SATURDAY MORNING AND LAST THROUGH
SUNDAY MORNING OVER SOUTHEAST FREMONT AND MUCH OF NATRONA
COUNTY. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OVER 60 MPH ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WINDS GREATER THAN 40 MPH TONIGHT AS
WELL AS ANY WIND DAMAGE. THANK YOU.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- February 11, 8:40 PM MST to February 12, 2:10 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 48 kt (55 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- February 12, 12:33 AM MST to 1:43 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- February 12, 4:10 PM MST to February 13, 8:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- February 12, 6:43 PM MST to February 13, 10:55 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 106 kt (122 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- February 12, 6:50 PM MST to February 13, 6:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- February 13, 4:20 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 11, 20111 death · 2 injured · $8,000 · 1 event
- High Wind in Wyoming, February 11 to 13, 20111 death · 76 kt wind · 11 events
- High Surf in Hawaii, February 11 to 14, 201111 events
- Blizzard in Alaska, February 11, 20112 events
- Flood in Arkansas, February 11 to 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274826, 274831, 274829, 274832, 274827, 274830.